CLEAR CHOICES

Tagged:  

How to find the pain reliever that's right for you

Above Advil. Beyond Bayer. East of Excedrin. Touching Tylenol, next to Nuprin, and across from Aleve. Shopping for an over-the-counter pain reliever these days is enough to give you a headache. The first step to cutting through the confusion is to realize that those 50 or so boxes lining your pharmacy's shelves aren't all different medications. Regardless of brand name or form-tablets, caplets, gelcaps, capsules, or liquid-there are really just four kinds of pain relievers: aspirin, sold as Anacin and Bayer; acetaminophen, best known as Tylenol; ibuprofen, found in Advil and Nuprin; and naproxen sodium, the active ingredient in Aleve-and the latest addition to the nonprescription analgesic market.

Still, there are significant differences among the four pain relievers. To choose the one you need, it helps to know how they work-and the potential problems each can cause. After all, these pills aren't candy. While the availability of so many different over-the-counter pain reliever products gives you more control over treating your own health problems, it also increases the potential for misuse. All are perfectly safe when taken as directed, but no pain reliever is risk free. Here's how to safely choose the best pill for your pain.

WHAT'S THE BEST PILL FOR A HEADACHE?
All four pain relievers are equally good at easing the pain of run-of-the-mill, occasional headaches. But if you're suffering from a more severe headache, such as a migraine or a cluster headache--recognized by their sharp, recurrent, localized pain--then over-the-counter painkillers may not be the solution. Serious headaches require medical attention and, sometimes, the stronger, prescription-strength versions of their nonprescription cousins.

If you try to treat recurrent headache problems by regularly popping over-the-counter painkillers, you may actually get more frequent headaches. The more pain relievers you take, the more your body begins to depend on them--and you may wind up with a headache whenever you're not taking them. So if you have persistent, chronic headache pain, play it safe: Go see your doctor.

WHAT DOES IT MEAN WHEN A PAIN RELIEVER SAYS IT'S "EXTRA STRENGTH"?
Simply that it has a higher dose of the active ingredient than the regular-strength version. Regular Strength Tylenol, for example, contains 325 milligrams of acetaminophen, and Extra Strength Tylenol contains 500 mg of acetaminophen.

Some extra-strength products, however, contain a combination of pain reliever ingredients. Extra Strength Excedrin has 250 mg of aspirin, 250 mg of acetaminophen, and 65 mg of caffeine. Studies suggest that caffeine may boost a painkiller's potency; to get the same response from an analgesic without caffeine would require a 40 percent greater dose. But extra caffeine can lead to sleepless nights, so be careful if you're taking an analgesic with caffeine around bedtime. Caffeine may also cause stomach irritation. If you have a serious stomach ailment--like gastritis or an ulcer--physicians suggest staying away from pain relievers with caffeine.

Products can also have the letters "IS" and "PM" after their brand names. "IB" means that the active pain-relieving ingredient is ibuprofen. "PM" means that the analgesic also contains a nighttime sleep aid, usually diphenhydramine, an antihistamine that makes you drowsy.

WHAT WORKS BEST FOR MENSTRUAL CRAMPS AND ARTHRITIS?
Ibuprofen and naproxen sodium are the hands-down winners when it comes to taming the pain of menstrual cramps. Both drugs interfere with the body's production of pain-inducing chemicals called prostaglandins, and excessive levels of these chemicals in the uterus are thought to be responsible for menstrual cramps. Taking a 400-milligram dose--two tablets--before cramps take hold can stave them off completely.

It's this ability to thwart the action of pain-producing prostaglandins that also makes ibuprofen and naproxen the best choices for any pain caused by inflammation, such as rheumatoid arthritis, sprains, bruises, sunburns, and minor toothaches. Prostaglandins are fatty acids released by cells in response to an injury or to hormones, and they're believed to regulate inflammation, fever, and a host of other bodily functions.

Ibuprofen and naproxen belong to a class of medications called nonsteroidal anti-inflammatory drugs (NSAIDs), which reduce the swelling of minor inflammation by interfering with the prostaglandins at the site of the pain.

Technically, aspirin is also an anti-inflammatory, but doctors recommend ibuprofen and naproxen over it for inflammation-related pains because you have to take much more aspirin to get the same benefit--20 tablets a day compared to just three or four.of ibuprofen or naproxen. Doses of aspirin at this level can cause severe stomach pain.

IS THERE ANY DIFFERENCE BETWEEN IBUPROFEN AND NAPROXEN?
Yes, there is. Naproxen sodium provides longer-lasting pain relief per dose than ibuprofen. A standard 220 mg tablet or caplet lasts eight to 12 hours, compared to the four-to-six-hour period for a 200 mg dose of ibuprofen.

For those suffering from arthritis or other chronic pain, such long-lasting relief could make all the difference. But since many ordinary aches and pains go away within a few hours, naproxen sodium's long-lasting action might be overkill.

IS ASPIRIN THE ONLY ONE THAT HELPS PREVENT STROKES AND HEART ATTACKS?
Yes, aspirin is still the gold standard--but only for people who have already had a heart attack or stroke. The recommended daily dose is still a matter of debate:

Some studies suggest up to four pills a day are necessary, but others have shown that as little as a single baby aspirin daily will suffice.

How does it help? Aspirin prevents the platelets floating around in the blood from sticking together, which reduces the risk of life-threatening blood clots. While ibuprofen and naproxen also make platelets less sticky, they do so only temporarily; aspirin's effect is permanent. Still, since new platelets are produced by the body every few days, a regular regimen of aspirin is necessary to keep blood clots from forming-and should only be taken under a physician's supervision.

For healthy people, however, aspirin has not been shown to reduce the chances of death from a heart attack or stroke. In fact, one study showed that taking an aspirin every day significantly increased a person's chances of suffering gastrointestinal bleeding. And aspirin should never be taken in conjunction with a prescription anticlotting drug, such as warfarin.

WHAT'S ACETAMINOPHEN BEST FOR?
Acetaminophen relieves aches and pains as well as any other pain reliever. But it's best known for what it doesn't do. It doesn't irritate the stomach. It doesn't put children at risk for Reye's syndrome, a potentially lethal brain disease. It rarely causes allergic reactions. It's the only pain reliever in the bunch that doesn't slow blood clotting, which is why it gets the nod in hospitals for use with patients before and after surgery. That's also the reason it's the best choice for people with bleeding conditions like ulcers, for those who take anticoagulants, and for pregnant women (other pain relievers may cause the blood vessels carrying oxygenated blood to the fetus to close).

Unlike the other pain relievers, though, acetaminophen doesn't reduce inflammation, so it's not as effective for arthritis or muscle soreness.

WILL GENERICS DO THE SAME JOB AS BRAND NAME PAIN RELIEVERS?
You may have heard about the concern regarding generic medications for epilepsy and thyroid disease, but when it comes to over-the-counter analgesics, generics are just as safe and effective as their name brand counterparts. The only real difference is in price: Name brands generally cost more than the generic versions. All analgesics approved for over-the-counter sale are available in generic form except naproxen sodium, which won't be sold as a generic until 1997, when Aleve's manufacturer loses the exclusive right to market it.

IS IT SAFE TO TAKE AN OVER-THE-COUNTER PAIN RELIEVER IF YOU'VE BEEN DRINKING?
That depends. If you consume three or more alcoholic drinks per day, you should consult a physician before taking a pain reliever; alcohol and analgesics don't mix if taken regularly in combination. (The Food and Drug Administration recently required pain relievers to carry an alcohol warning on their labels, so even though only newly approved analgesics like Aleve and Tylenol Extended Relief currently have one, the warning applies to all over-the-counter pain relievers.) Alcohol irritates the gastrointestinal tract, which can cause bleeding in the stomach. Aspirin, ibuprofen, and naproxen only compound the effect because they, too, can cause stomach irritation.

Although acetaminophen doesn't upset the stomach, it acts directly on the liver, just as alcohol does. The risk of liver damage is greatest in heavy drinkers, but alsoruns high in people who take too much acetaminophen in a 24-hour period, who take it regularly for extended periods of time, or, as a recent study has shown, who aren't eating much due to illness or pain.

To avoid harmful side effects, follow the directions on the bottle. Don't take more than eight 500 mg tablets of acetaminophen in 24 hours, and don't forget to factor in any other medications you may be taking: If you take Tylenol for a headache and Sudafed Sinus for a cold, for example, you've gotten a double dose of acetaminophen.

If you're a moderate drinker just having a casual beer and you feel a headache coming on, it's okay to take one of the other over-the-counter analgesics, which don't affect the liver. to relieve the pain. Just don't swallow it down with alcohol--or any other beverage, for that matter. In order to dissolve properly, pain relievers should be taken only with water.

IS THE SODIUM IN ALEVE A PROBLEM WITH HIGH BLOOD PRESSURE?
No. The salt in naproxen sodium is equivalent at maximum dosage to the salt in one ounce of milk; such a small amount does not pose a danger to those on sodium-restricted diets. Sodium is added to naproxen to speed up the body's absorption of the drug.

PHOTOS (COLOR): Different kinds of pain reliever

~~~~~~~~

By Patrick Huyghe

Share this with your friends